Missouri, 2009

Flash Flood in Missouri, August 17, 2009

August 17, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains resulted in the flash flooding of Highway 61/27 about 3 miles southwest of Gregory Landing, MO during the predawn hours of August 17. The flood waters were flowing across the highway near the county line for a time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in the flash flooding of Highway 61/27 about 3 miles southwest of Gregory Landing, MO during the predawn hours of August 17. The flood waters were flowing across the highway near the county line for a time. Officers reported that the water had receded by 705 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 17, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 17, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON AUG 17 2009

.SYNOPSIS...
VERY ACTIVE WEATHER ACROSS THE AREA THIS MORNING...WITH A FAIRLY
LARGE BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHEAST
KANSAS...ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA INTO NORTHWEST
ILLINOIS.  THIS CONVECTION IS BEING DRIVEN BY LOW LEVEL SOUTHERLY
FLOW IMPINGING ON A VERY SLOW MOVING SURFACE AND 850MB
BOUNDARY...EXTENDING FROM NEAR KANSAS CITY NORTHEAST TO CEDAR RAPIDS
AND DUBUQUE AND OFF TO THE NORTHEAST IN WISCONSIN.  IT HAS BEEN
RATHER MUGGY EAST OF THAT BOUNDARY...WITH DEWPOINTS AROUND 70.  A
WEAK LITTLE SURFACE LOW IS MOVING NORTHEAST ALONG THAT
BOUNDARY...AND IS CURRENTLY LOCATED NEAR KCDJ.  A FEATURE OF
INTEREST IS A SHORTWAVE ON IR SATELLITE OVER CENTRAL
NEBRASKA...MOVING QUICKLY TO THE EAST.  THERE IS CONVECTION OVER
NEBRASKA AND KANSAS ASSOCIATED WITH THIS WAVE.  ...LE...

&&

.SHORT TERM...TODAY AND TONIGHT...
THE CONVECTION CURRENTLY SHOWING OVER NORTHERN MISSOURI AND SOUTHERN
IOWA SHOULD GRADUALLY SHIFT TO THE EAST-NORTHEAST...CONTINUING TO BE
FED BY THE LOW LEVEL JET AND LIFT MOVING UP OVER THE BOUNDARY. THIS
AFTERNOON THE SHORTWAVE COMING OUT OF NEBRASKA SHOULD GENERATE MORE
SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. MAIN RISK WITH ALL THIS
IS HEAVY RAIN AND FLASH FLOODING...AS THE PRECIPITABLE WATER VALUES
ARE UP AROUND 2 INCHES...AND 850MB DEWPOINTS ARE UP IN THE TEENS.
SEVERE RISK IS RELATIVELY LOW WITH WET BULB ZERO VALUES ABOVE 13KFT
AND WEAK INSTABILITY...MAKING IT DIFFICULT TO GET HAIL...THOUGH
THERE MAY BE A DAMAGING WIND THREAT WITH A FEW OF THE STORMS.  HAVE
GONE WITH CATEGORICAL POPS ACROSS THE SOUTH HALF TO TWO THIRDS THIS
MORNING...ALONG WITH A FLASH FLOOD WATCH DUE THE POTENTIAL FOR HEAVY
RAINFALL.  AS HAVE ALREADY ISSUED TWO FLASH FLOOD WARNINGS THIS
MORNING...THIS SEEMS PRUDENT.  MAX TEMPS WILL BE QUITE COOL TODAY
WITH WARMEST TEMPS ACROSS THE SOUTH OF ONLY 80...THOUGH MUCH OF THE
DAY WILL ONLY BE IN THE 70S.  TONIGHT MUCH OF THE FORCING AND THE
BOUNDARY SHIFT JUST FAR ENOUGH SOUTH THAT BY MID TO LATE EVENING
THERE IS VERY LITTLE IF ANY RISK OF SHOWERS AND THUNDERSTORMS...AND
WE MAY BE LOOKING AT A FOGGY NIGHT IF WE CAN CLEAR OUT ON THE NORTH
SIDE OF THE CONVECTION THAT SHOULD BE ONGOING ACROSS MISSOURI.  MIN
TEMPS TONIGHT IN THE UPPER 50S AND 60S SHOULD FEEL LIKE A REAL
IMPROVEMENT WITH DEWPOINTS DOWN IN THE 50S AND LOW 60S ONCE AGAIN.
...LE...

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
00Z MODELS HAVE CONFIRMED A SUSPICION REGARDING THE SLOW MOVING COLD
FRONT. MODELS CONTINUE WITH SOME CONVERGENCE ACROSS THE SOUTH THIRD
OF THE CWFA FOR MOST OF TUESDAY. SO...WILL ADD SCHC POPS FOR THAT
AREA. INITIALLY THOUGHT TUESDAY NIGHT WOULD BE DRY. HOWEVER...TOOLS
AND TECHNIQUES SUGGEST SOME WAA PRECIP MAY BREAK OUT ACROSS THE
SOUTH THIRD OR SO PRIOR TO SUNRISE WEDNESDAY. THEREFORE...WILL GO
DRY TUESDAY EVENING AND GO WITH SCHC/LOW CHC POPS OVER ABOUT THE
SOUTHWEST THIRD OR SO LATE TUESDAY NIGHT.

WEDNESDAY/WEDNESDAY NIGHT...WAA PRECIP OVERSPREADS THE CWFA ON
WEDNESDAY. SOME AREAS MAY REMAIN DRY WEDNESDAY MORNING BUT THE
ENTIRE AREA SHOULD SEE SOME PRECIP DURING THE AFTERNOON HOURS.
WEDNESDAY NIGHT GETS REAL INTERESTING. YET ANOTHER SIGNIFICANT COLD
FRONT MOVES INTO THE AREA. LLJ PUSHES 16C H85 DEW POINTS INTO THE
AREA WITH GOOD CONVERGENCE. HAVE UPPED POPS FURTHER BUT CAT POPS FOR
WED NIGHT LOOK JUSTIFIED. STRONG POTENTIAL FOR HEAVY RAIN AS WELL
BUT HAVE LEFT THAT WORDING OUT FOR NOW.

THURSDAY ON...NO CHANGES WERE MADE TO THE CURRENT FCST BASED ON
CONCERNS CLOSER IN. 00Z GLOBAL MODELS INDICATE MERIDIONAL FLOW
DEVELOPING AS A DEEP UPPER LOW SETTLES ACROSS THE GREAT LAKES.
TEMPERATURES CURRENTLY LOOK TO BE ON THE WARM SIDE SO PASS THIS
CONCERN ON.
...08...

&&

.AVIATION...
THUNDERSTORMS AND RAIN TO AFFECT KBRL AND KMLI FOR MUCH OF THE NEXT
12 HOURS...WITH MAINLY MVFR CIGS...THOUGH IFR CIGS AND VSBYS MAY
ALSO BE EXPECTED WITH THE STRONGER STORMS.  KCID AND KDBQ TO TO ALSO
HAVE MVFR CIGS AND VSBYS WITH MORE SCATTERED SHOWERS AND
THUNDERSTORMS...OTHERWISE VFR.  AFTER 00Z THIS EVENING SHOWERS AND
THUNDERSTORMS TO MOVE OFF TO THE SOUTHEAST...AND VFR CONDITIONS TO
RETURN.   ...LE...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 00Z THIS EVENING FOR DES MOINES-HENRY
IA- JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 00Z THIS EVENING FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH UNTIL 00Z THIS EVENING FOR CLARK-SCOTLAND.

&&

LE/08
Hazardous weather outlook, Aug 16, 6:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN AUG 16 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
730 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING AHEAD OF A COLD FRONT
FROM NEAR DUBUQUE THROUGH SIGOURNEY ARE EXPECTED TO WEAKEN AND
DISSIPATE AFTER SUNSET.

THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI ARE EXPECTED TO
INCREASE IN COVERAGE AND SPREAD NORTHEAST INTO NORTHEAST
MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME BUT LOCALLY HEAVY RAINS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND EMBEDDED THUNDERSTORMS WILL BECOME LIKELY ON MONDAY...
ESPECIALLY SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAIN IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 16, 10:34 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SUN AUG 16 2009

IAZ098-099-ILZ034-MOZ009-010-170630-
LEE IA-VAN BUREN IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
1134 PM CDT SUN AUG 16 2009

...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE MINOR FLOODING...

THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO MOVE OUT OF NORTH
CENTRAL MISSOURI...THROUGH SCOTLAND AND CLARK COUNTIES.  DOPPLER
RADAR RAINFALL ESTIMATES INDICATED THAT PARTS OF SOUTHWEST SCOTLAND
COUNTY MAY HAVE RECEIVED 2 INCHES OR MORE OF RAIN SINCE 9 PM.

CONDITIONS WILL BE FAVORABLE THROUGH EARLY MONDAY MORNING FOR
ADDITIONAL THUNDERSTORMS TO MOVE THROUGH PARTS OF SCOTLAND AND CLARK
COUNTIES.  THIS COULD RESULT IN PONDING OF WATER IN LOW LYING AREAS
AS WELL AS THE FLOODING OF SOME SMALL STREAMS.

&&

LAT...LON 4024 9150 4025 9151 4027 9196 4030 9196
      4030 9234 4060 9235 4060 9220 4062 9220
      4075 9139 4022 9127

DLF
Local storm report, Aug 16, 11:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
08/17/2009  M1.30 INCH       SCOTLAND           MO   TRAINED SPOTTER

            SINCE 7 PM.

&&

LE

The radar

The Quad Cities radar (KDVN), 170 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
August 17, 4:00 AM CST to 6:05 AM CST
Where
Clark County, 1.48 mi SSE of Winchester to 2.52 mi ESE of St Patrick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.300, -91.610

Heavy rains resulted in the flash flooding of Highway 61/27 about 3 miles southwest of Gregory Landing, MO during the predawn hours of August 17. The flood waters were flowing across the highway near the county line for a time. Officers reported that the water had receded by 705 am.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192122.